Format

Send to

Choose Destination
See comment in PubMed Commons below
Prog Neuropsychopharmacol Biol Psychiatry. 2008 Apr 1;32(3):673-8. Epub 2007 Nov 23.

Capillary electrophoresis mass spectrometry as a potential tool to detect lithium-induced nephropathy: Preliminary results.

Author information

  • 1University Medical Center Hamburg-Eppendorf, Dept. of Psychiatry, Martinistr. 52, 20246 Hamburg, Germany. thomas.raedler@calgaryhealthregion.ca

Abstract

Lithium remains the treatment of choice for many patients suffering from bipolar disorder. However, long-term treatment with lithium carries the potential to cause renal and thyroid dysfunction. Lithium-induced nephropathies are characterised by deterioration of urinary concentrating ability as well as, less frequently, a progressive and potentially irreversible decrease in glomerular filtration rate (GFR). Pathological changes after treatment with lithium include both tubulointerstitial and glomerular changes. Besides monitoring of the kidney-function, no screening-instruments exist for early identification of patients at risk of lithium-induced nephropathy. CE-MS (capillary electrophoresis coupled to a mass spectrometer) is a new technique that has been applied to the differential diagnosis of nephropathies. We sought to determine if CE-MS can be used to identify lithium-induced renal changes. A urine-sample was obtained from 14 subjects (7 males, 7 females, mean age 51.1 years) under long-term treatment with lithium (mean duration 17.4 years, range 8-35 years) without known nephropathy (mean creatinine 0.96 mg/dl; range 0.7-1.6). Urine samples were stored at -20 degrees C until analysis. CE-MS was performed according to standard procedures and a screen for nephropathies was used. Among the 14 urine samples, two subjects tested positive for a nephropathy. One further subject had a borderline result. Since 3/14 subjects with no known nephropathy showed some degree of pathological findings, CE-MS from a urine-sample may be helpful for the early detection of renal damage under treatment with lithium. However, a specific screen for lithium-induced nephropathies still needs to be developed.

PMID:
18155820
DOI:
10.1016/j.pnpbp.2007.11.015
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center